Facebook Pixel

Side effects of ferrous fumarate?

By May 28, 2010 - 7:27am
Rate This

Ive been on these iron tablets for about a month now, still have 2 more months left. I know a side effect of taking these tablets are that your bowel movements turn black.

Now for the first week or so of taking these, I had stomach discomfort and felt really sick. My bowel movements also turned dark grey then black. However recenlty my bowel movements are just a normal brown colour. What does this mean? I guess I assumed my bowel movements would stay black whislt Im taking the medication.

Any ideas?

Add a Comment1 Comments

Hi Smile

According to Drugs.com, side effects are as follows:

Ferrous fumarate side effects
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Call your doctor if you have serious side effects such as:
* bright red blood in your stools; or
* pain in your chest or throat when swallowing a ferrous fumarate tablet.
Less serious side effects may include:
*constipation, diarrhea;
*nausea, vomiting, heartburn;
*stomach pain, upset stomach;
*black or dark-colored stools or urine; or
* temporary staining of the teeth.
Read more: http://www.drugs.com/mtm/ferrous-fumarate.html#ixzz0pFAR3gTe

It's been my experience that most people who take supplemental iron become constipated and have black stools. Because of the constipation issue it is common to have some nausea, too. Sometimes a stool softener can help with that part of things if it is alright with your doctor.

Have you changed the time of day you take the iron? Maybe taking it with a bigger meal or something? That might make a change, or if you are taking it with orange juice which aids absorption of iron. I'm just not sure what your answer is, but hopefully a few of these ideas are helpful.

Thank you for writing, and please let us know if we can help you further.

May 28, 2010 - 9:53am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Anemia Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!